Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Grand Junction, CO

July 26, 2003Archuleta County, La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 26, 2003, 4:00 PM MDT for Archuleta County, La Plata County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2003, 4:00 PM MDT (22:00 UTC)
Expired
Jul 26, 2003, 7:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Archuleta County, CO, La Plata County, CO

The radar

The Grand Junction radar (KGJX), 202 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 262202
FFWGJT
COC007-067-270100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 PM MDT SAT JUL 26 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO
  LA PLATA COUNTY IN SOUTHWEST COLORADO
  THIS INCLUDES THE CITY OF DURANGO

* UNTIL 700 PM MDT

* AT 355 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED AREAS OF   
  VERY HEAVY RAIN FROM HESPERUS TO BAYFIELD...TO CHIMNEY ROCK. THE   
  RAIN WAS NEARLY STATIONARY.

* THE THUNDERSTORMS PRODUCING THE EXCESSIVE RAINFALL WILL BE         
  NEAR...HESPERUS...DURANGO...IGNACIO...AND ARBOLES AT 430 PM MDT

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
GRAND JUNCTION.

LAT...LON 3704 10828 3703 10719 3738 10719 3739 10753
          3759 10752 3758 10795
3 follow-up statements
165 
RWUS32 KGJT 262259
FFSGJT
COC007-067-270045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
455 PM MDT SAT JUL 26 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR LA PLATA AND
WESTERN ARCHULETA COUNTIES...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL EXTENDING 
FROM HESPERUS TO BONDAD TO IGNACIO. THESE STORMS WERE NEARLY 
STATIONARY

THE ADDITIONAL RAINFALL...COMBINED WITH RUNOFF FROM EARLIER STORMS 
WILL CONTINUE TO CAUSE FLASH FLOODING IN THE WARNED AREA. AREAS WERE 
FLOODING CAN BE EXPECTED INCLUDE...DURANGO...HESPERUS...BREEN... 
FALFA...AND IGNACIO.

FLASH FLOODING IS LIKELY ALONG SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS 
OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LINDQUIST
270 
RWUS32 KGJT 262358
FFSGJT
COC007-067-270045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 PM MDT SAT JUL 26 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 700 PM MDT FOR LA PLATA AND
WESTERN ARCHULETA COUNTIES...

A BROAD AREA OF LIGHT TO MODERATE RAIN WILL CONTINUE TO AFFECT LA 
PLATA COUNTY THROUGH 700 PM MDT. THE ADDITIONAL RAINFALL...COMBINED 
WITH RUNOFF FROM EARLIER THUNDERSTORMS...WILL CONTINUE TO CAUSE 
FLASH FLOODING IN THE WARNED AREA. LOCATIONS WHERE FLOODING CAN BE 
EXPECTED INCLUDE...DURANGO...HESPERUS...BREEN...AND IGNACIO.
ADDITIONAL RAINFALL AMOUNTS WILL BE LESS THAN 1/4 INCH.

FLASH FLOODING IS LIKELY ALONG SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...DRY WASHES AND ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS 
OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

NADLER
017 
RWUS32 KGJT 270100
FFSGJT
COC007-067-270115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 PM MDT SAT JUL 26 2003

...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR LA PLATA AND
ARCHULETA COUNTIES...

THE THUNDERSTORMS AND ASSOCIATED RAINFALL OVER LA PLATA AND ARCHULETA
COUNTIES HAVE DECREASED IN INTENSITY.  THEREFORE...THE FLASH FLOOD
WARNING FOR THESE COUNTIES HAS BEEN ALLOWED TO EXPIRE.

$$

JRP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:46 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 26, 1:46 PM MDT, 2 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.

MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST

MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH.  DJN.83

FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST STARTING THURSDAY AND EVENTUALLY REACHES EASTERN COLORADO BY
SATURDAY.  GRADUAL INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH
THE PERIOD WITH SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN
TEMPS THROUGH THE PERIOD. JDC

.GJT...NONE.

FXUS65 KGJT 261947
AFDGJT

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT SAT JUL 26 2003

SHORT-TERM DISCUSSION (TONIGHT-SUNDAY NIGHT)...
UPPER LEVEL HIGH PRESSURE CENTER IS POSITIONED OVER SOUTH-
CENTRAL COLORADO RESULTING IN A LIGHT SOUTHERLY FLOW ACROSS
THE AREA. MOIST AND UNSTABLE CONDITIONS IN PLACE PER MORNING UPPER
AIR SOUNDING. DIURNAL THUNDERSTORM CYCLE IS UNDER WAY WITH STORMS
FORMING IN TERRAIN INDUCED CONVERGENCE AREAS. THERE DOES NOT
APPEAR TO BE ANY SIGNIFICANT WAVES ROTATING AROUND THE HIGH THAT
WOULD BE A FOCUS FOR THUNDERSTORMS SO WILL FAVOR HIGHER TERRAIN IN
POP GRIDS TONIGHT. LIKE THE PAST COUPLE OF NIGHTS...EXPECT SHOWERS
AND STORMS WILL CONTINUE THROUGH THE EVENING AND DRIFT OVER THE
VALLEYS BEFORE DIMINISHING. RELATIVELY LIGHT STEERING CURRENTS WILL
ALLOW FOR SOME LOCALLY HEAVY RAIN.

MODELS CONTINUE THE IDEA OF RETROGRADING THE UPPER HIGH WEST TO
NEVADA SUNDAY AND SUNDAY NIGHT WITH MOIST AND UNSTABLE CONDITIONS
REMAINING IN PLACE. ANOTHER ROUND OF DIURNAL THUNDERSTORMS SUNDAY
AFTERNOON AND EVENING. FLOW ALOFT WILL BECOME VARIABLE TONIGHT AND
THEN NORTHERLY LATE SUNDAY AS THE HIGH CENTER MOVES WEST OF THE AREA.
LIGHT FLOW ALOFT WILL AGAIN ALLOW FOR SOME LOCALLY HEAVY RAIN. STORM
ENVIRONMENT CONTINUES TO LOOK UNFAVORABLE FOR SEVERE. MAV GUIDANCE
TEMPERATURES LOOK WAY TO COOL WITH RESPECT TO DAY-TIME HIGHS. WILL
STAY CLOSE TO MET NUMBERS. LINDQUIST

MONDAY THROUGH THURSDAY...
CENTER OF HIGH PRESSURE IS BACK OVER THE NORTHERN GREAT BASIN
MONDAY. A NORTH TO NORTHEAST FLOW WILL SHUT DOWN THE GOOD MOISTURE
SOURCE FOR US...AND DRIER AIR WILL ENTER THE FORECAST AREA FROM THE
NORTH. MONDAY...MOISTURE AVAILABILITY STILL LOOKS GOOD ACROSS SE
UTAH AND SW COLORADO (GFS ADVERTISES PWAT > 1.00)...SO EXPECT
AFTERNOON AND EVENING CONVECTION TO OCCUR ACROSS AT LEAST THE
SOUTHERN HALF OF THE AREA. THINGS DRY OUT A BIT MORE TUESDAY...WITH
DAYTIME THUNDERSTORMS NOW CONFINED TO THE MOUNTAINS ALONG THE DIVIDE
AND THE EXTREME SOUTH. BY WEDNESDAY AND THURSDAY...THE HIGH BEGINS
TO SHIFT AGAIN TOWARD THE EAST. THINGS WILL MOISTEN UP A LITTLE AS
THE NORTHERLY FLOW WEAKENS. EXPECT SLIGHT CHANCE OF SHOWERS/
THUNDERSTORMS MOUNTAINS...BUT WILL HOLD BACK ON POPS ACROSS THE
VALLEYS AT THIS TIME. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE
NORMAL...WITH THE EXCESSIVE HEAT REMAINING CLOSER TO THE CORE OF
THE UPPER HIGH.  DJN.83

FRIDAY-SATURDAY...THE UPPER LEVEL HIGH MEANDERS BACK TO THE
EAST AND EVENTUALLY REACHES EASTERN COLORADO BY SATURDAY.  GRADUAL
INCREASE IN MONSOONAL MOISTURE EXPECTED THROUGH THE PERIOD WITH
SLIGHT INCREASE IN POPS EACH DAY. NO MAJOR SWINGS IN TEMPS THROUGH
THE PERIOD. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 26, 5:45 AM MDT, 10 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY AND CONTINUE THROUGH LATE
THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING
THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN
ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND
SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:12 PM MDTSevere Thunderstorm WarningGJTArchuleta, Hinsdale, La Plata48 min
Jul 26, 3:58 PM MDTSevere Thunderstorm WarningGJTLa Plata47 min

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.